Gadolinium Toxicity

Home » Advocacy » Reports of Gadolinium Retention in brain tissues of patients with normal renal function raise safety concerns

Reports of Gadolinium Retention in brain tissues of patients with normal renal function raise safety concerns

Breaking News

breakingnews

March 10, 2017 - European group recommends to stop using 4 linear GBCAs Read all about it.

February 27, 2017 - New Study Reports Gadolinium Retention in 70 Cases with Normal Kidney Function. Read all about it.

Enter your email address to follow this blog and receive notifications of new posts by email.

Viewpoint Categories

Monthly Archives

Several recent studies that involve Gadolinium-based Contrast Agents used for enhanced MRIs have gotten the attention of the radiology community.  The findings of all the studies indicate that Gadolinium-based Contrast Agents, or GBCAs, might not work exactly as everyone thought they did.  The recent Mayo Clinic study by McDonald et al appears to confirm that at least some gadolinium from the intravenously administered GBCA can remain in brain tissues of patients – including in patients with normal renal function.  Based on reports of increasing T1 signal intensity on unenhanced magnetic resonance images (MRI) in patients who had multiple MRIs with a GBCA, it appears that once deposited, gadolinium accumulates in the brain tissue.  (Recent studies cited at end.)

Prior to the publication of these studies, patients with normal renal function had been told that their unexplained, chronic symptoms could not be from retained gadolinium; however, the findings of the recent studies cast serious doubt on that.  The findings seem to support what patients with normal renal function have been saying for years now – they are retaining gadolinium from the GBCA administered for their MRIs and they are experiencing troubling symptoms because of it.

Recently I had the opportunity to provide some information for a story about GBCA safety that John Hocter, managing editor of Health Imaging, was writing.  The recent publication of his article brought the plight of patients with normal renal function to a broader and more public audience.  Also contributing to the article was Tobias Gilk, a leading MRI Patient-Safety advocate and member of the newly formed American Board of MR Safety.

Interestingly, Mr. Gilk was quoted as saying that, “we’re discovering that some of these linear contrast agents are not leaving the body like they’re supposed to, like we always thought they did.  That’s just not supposed to happen.”

But as affected patients will attest, it is happening.

Gilk also made an interesting comparison to another cause of toxicity – lead poisoning.  “We don’t presume that you have to tick off six symptoms to be indentified as having suffered from lead poisoning.  We understand that there’s a sliding scale of toxic response.  If we apply that same logic to gadolinium, we should intuitively understand that there are levels of toxic response that don’t rise to the level of NSF.”

That is basically what we have been saying.  We believe that Gadolinium Toxicity is a “Disease of Degrees”, with NSF being the most severe manifestation of it, but there is no logical reason to think it will be the only one.  Less gadolinium retained in someone’s body could result in less severe symptoms.

While new research will likely take place to confirm the findings of McDonald et al, what happens in the meantime?  Will GBCAs continue to be administered with the same frequency and at high dosages?  What about patients with normal renal function who have already been adversely affected by retained gadolinium, what happens to them now?  Will they receive an appropriate gadolinium-related diagnosis?  Will treatment protocols be developed?  What happens if a patient’s health insurance will not pay for a treatment, such as chelation therapy to remove the retained gadolinium?  It seems that there are still many questions that need to be answered as soon as possible.

Gadolinium is a toxic metal and retention of it, even at lower levels and with no obvious symptoms, cannot be ignored.  Until we know how much gadolinium the human body can tolerate before irreparable harm is done, I believe any findings of gadolinium in the human body should be taken very seriously.

Sharon Williams

________________________________________________________________________________________

Health Imaginghttp://www.healthimaging.com

Hocter article on Health Imaging: Problems with ‘picture juice’? Gadolinium contrast deposits raise concerns  http://www.healthimaging.com/topics/practice-management/problems-%E2%80%98picture-juice%E2%80%99-gadolinium-contrast-deposits-raise-concerns?nopaging=1

American Board of MR Safety:  http://www.abmrs.org/index.html

Recent studies with findings related to the brain and linear GBCAs are:

McDonald, R. J., McDonald, J. S., Kallmes, D. F., Jentoft, M. E., Murray, D. L., Thielen, K. R., Williamson, E. E., et al. (2015). Intracranial Gadolinium Deposition after Contrast-enhanced MR Imaging. Radiology, 150025. doi:10.1148/radiol.15150025.  Retrieved from http://dx.doi.org/10.1148/radiol.15150025

Quattrocchi, C. C., Mallio, C. A., Errante, Y., Cirimele, V., Carideo L., Ax A., & Zobel, B. B. (2015). Gadodiamide and Dentate Nucleus T1 Hyperintensity in Patients With Meningioma Evaluated by Multiple Follow-Up Contrast-Enhanced Magnetic Resonance Examinations With No Systemic Interval Therapy. Investigative Radiology, 2015, Mar 11; Epub ahead of print. doi:10.1097/RLI.0000000000000154.  Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/25756685

Errante, Y., Cirimele, V., Mallio, C. A., Di Lazzaro, V., Zobel, B. B., & Quattrocchi, C. C. (2014). Progressive increase of t1 signal intensity of the dentate nucleus on unenhanced magnetic resonance images is associated with cumulative doses of intravenously administered gadodiamide in patients with normal renal function, suggesting dechelation. Investigative radiology, 49(10), 685–90. doi:10.1097/RLI.0000000000000072.  Retrieved from http://journals.lww.com/investigativeradiology/Fulltext/2014/10000/Progressive_Increase_of_T1_Signal_Intensity_of_the.8.aspx

Kanda, T., Ishii, K., Kawaguchi, H., Kitajima, K., & Takenaka, D. (2013). High Signal Intensity in the Dentate Nucleus and Globus Pallidus on Unenhanced T1-weighted MR Images: Relationship with Increasing Cumulative Dose of a Gadolinium-based Contrast Material. Radiology, 131669. doi:10.1148/radiol.13131669.  Retrieved from http://pubs.rsna.org/doi/abs/10.1148/radiol.13131669


Comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: